Alert archive / Texas / Severe Thunderstorm Warnings in 2020
Severe Thunderstorm Warning 96, NWS Austin/San Antonio, TX
NWS Austin/San Antonio, TX issued this severe thunderstorm warning at May 14, 2020, 3:03 AM CDT for Uvalde County, Texas. It was in force for 23 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- May 14, 2020, 3:03 AM CDT (08:03 UTC)
- Expired
- May 14, 2020, 3:26 AM CDT
- In force
- 23 min
- Issued by
- NWS Austin/San Antonio, TX
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 50.0 mph
County Uvalde County, TX
The radar
The Laughlin AFB radar (KDFX), 42 km from the middle of the area, began a volume at 08:04 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Del Rio, TX (KDRT), launched 00:00Z, 8.1 hours before the alert went out and 90 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 2970 J/kg
- Mixed-layer CIN
- -92 J/kg
- Mixed-layer LCL
- 1316 m above ground
- 0-6 km bulk shear
- 26 kt
- 0-1 km storm-relative helicity
- 33 m²/s²
- 0-3 km storm-relative helicity
- 36 m²/s²
- Significant tornado parameter
- 0.2
- Supercell composite
- 0.8
The text
As transmitted.
336 WUUS54 KEWX 140803 SVREWX TXC463-140845- /O.NEW.KEWX.SV.W.0096.200514T0803Z-200514T0845Z/ BULLETIN - IMMEDIATE BROADCAST REQUESTED Severe Thunderstorm Warning National Weather Service Austin/San Antonio TX 303 AM CDT Thu May 14 2020 The National Weather Service in Austin San Antonio has issued a * Severe Thunderstorm Warning for... Northwestern Uvalde County in south central Texas... * Until 345 AM CDT. * At 303 AM CDT, a severe thunderstorm was located near Montell, or 18 miles southwest of Leakey, moving southeast at 15 mph. HAZARD...Quarter size hail. SOURCE...Radar indicated. IMPACT...Damage to vehicles is expected. * Locations impacted include... Reagan Wells and Concan. PRECAUTIONARY/PREPAREDNESS ACTIONS... For your protection move to an interior room on the lowest floor of a building. Large hail, damaging winds, and continuous cloud to ground lightning are occurring with this storm. Move indoors immediately. Lightning is one of nature's leading killers. Remember, if you can hear thunder, you are close enough to be struck by lightning. Heavy rainfall is occurring with this storm, and may lead to flash flooding. Do not drive your vehicle through flooded roadways. && LAT...LON 2947 10006 2962 9994 2950 9969 2931 9984 TIME...MOT...LOC 0803Z 305DEG 12KT 2951 9994 HAIL...1.00IN WIND...<50MPH $$ RUNYEN
1 follow-up statement
616
WWUS54 KEWX 140826
SVSEWX
Severe Weather Statement
National Weather Service Austin/San Antonio TX
326 AM CDT Thu May 14 2020
TXC463-140836-
/O.CAN.KEWX.SV.W.0096.000000T0000Z-200514T0845Z/
Uvalde TX-
326 AM CDT Thu May 14 2020
...THE SEVERE THUNDERSTORM WARNING FOR NORTHWESTERN UVALDE COUNTY IS
CANCELLED...
The storm which prompted the warning has weakened below severe
limits, and no longer poses an immediate threat to life or property.
Therefore, the warning has been cancelled.
LAT...LON 2947 10006 2962 9994 2950 9969 2931 9984
TIME...MOT...LOC 0823Z 305DEG 12KT 2947 9988
$$
RUNYENWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Austin/San Antonio, TX wrote its last area forecast discussion before this severe thunderstorm warning went out at May 14, 12:43 AM CDT, 2 hours 20 minutes earlier.
Area forecast discussion, May 14, 12:43 AM CDT, 2 hours 20 minutes before
Area Forecast Discussion National Weather Service Austin/San Antonio TX 1243 AM CDT Thu May 14 2020 .AVIATION... Low clouds moving in from the southeast and from Hill Country slowly enveloping the I-35 corridor at this hour. MVFR conditions should last several hours into the morning before a brief period of IFR. Mostly cloudy skies prevail at all terminals tomorrow at VFR categories. && .PREV DISCUSSION... /ISSUED 1027 PM CDT Wed May 13 2020/ UPDATE... The Severe Thunderstorm Watch for Val Verde County issued early through 10 PM this evening was allowed to expire. There is strong to severe thunderstorm moving across north central Val Verde County as of this writing and we issued a Severe Thunderstorm Warning for it through 11 PM. The storm is entering to an area where conditions are less favorable to keep current status. Therefore, we think the storm should begin to weaken within the next several volume scans. Also with this update, removed the slight chances for showers and thunderstorms over parts of south central Texas and kept showers mentioned over two-thirds of the area in case some light shower activity develops overnight as an upper level short wave moves over the area. Still showing isolated thunderstorms over parts of the western part of the Hill Country overnight where the better lift may be present. PREV DISCUSSION... /ISSUED 332 PM CDT Wed May 13 2020/ UPDATE... Updated to add Severe Thunderstorm Watch 180 for Val Verde county until 10 PM CDT. PREV DISCUSSION... /ISSUED 228 PM CDT Wed May 13 2020/ SHORT TERM (Tonight through Thursday Night)... Low stratus deck has struggled to scatter and lift this morning. SSE wind have begun to pick up this afternoon which will encourage boundary layer mixing and promote additional clearing. Scattered streamer showers are depicted by several high res models over the coastal plains and areas east of I-35 for this afternoon. Low-end POPs in for this activity till 21Z. Attention will then turn to west TX and the Big Bend region where storms are expected to initiate along the dryline. Convective initiation should be around 21Z when a shortwave makes it's way over the state. Convective allowing models diverge on how this evening activity is handled. General consensus is that shortly after sunset, storms begin a downward trend and reach our far western counties as they dissipate. Some outliers, like the ARW, carry this line of potentially strong to severe storms a bit further into the interior Hill Country and our central counties. One outlier, the 06Z and 12Z 3km NAM dissipates storms over the Rio Grande but carries a line of storms into the northeastern Hill Country and over the Austin metro all the way from northwest TX that developed along the dryline in the late afternoon. Again this is an outlier but run to run consistency has gained some attention. There will be a pretty strong cap in place over our eastern counties this evening and overnight so there is confidence that if any storms do make it as far as the I-35 corridor, it would be fairly weak. SPC does have our western 1/3 under a slight risk and a marginal risk stretching to the I-35 corridor. Main threats being large hail and damaging winds. Overnight Wednesday, temperatures will remain warm, only dropping to the low 70s for much of the region. Dewpoints will remain elevated in the upper 60s to low 70s, so a warm and muggy night is in store. Some fog development could take place for the interior Hill Country with the absence of any rainfall but would remain confined to rural areas of the Hill Country. On Thursday, shower activity should be confined mostly along the coast and over the Gulf as this latest disturbance continues eastward. Kept low-end POPs in for our southeastern counties for this. Slight warm up for Thursday with afternoon highs a couple of degrees above what they were Wednesday and a brief break from rain chances Thursday night. LONG TERM (Friday through Wednesday)... Models continue to be consistent with an upper level trough moving across Texas for the end of the week. This will be a trigger for showers and thunderstorms starting Friday and continuing through Sunday. In the low levels warm, moist flow from the Gulf will prime the atmosphere for a potential heavy rain event. PW values will increase to 1.5 to 2.0 inches which is sufficient for heavy rain at this time of year. At this time, the best chance for heavy rain looks to be across the eastern half of our CWA. Rainfall totals from Friday through Sunday morning will be generally two to four inches with isolated amounts to six inches possible. Exact locations are hard to determine at this time. This amount of rain will likely lead to localized flooding and our confidence is growing that a Flash Flood Watch will be needed for this time period. The upper system will move slowly away from the region during the first part of next week and low chances for showers will linger over the area Monday through Wednesday. && .PRELIMINARY POINT TEMPS/POPS... Austin Camp Mabry 86 71 86 68 79 / 20 - 50 60 80 Austin Bergstrom Intl Airport 86 70 86 67 79 / 20 - 50 60 80 New Braunfels Muni Airport 87 70 86 68 79 / 20 - 40 60 80 Burnet Muni Airport 85 69 84 66 77 / 10 0 40 60 70 Del Rio Intl Airport 93 74 90 68 90 / 0 - 40 70 30 Georgetown Muni Airport 86 70 86 67 78 / 10 - 40 60 80 Hondo Muni Airport 90 71 90 67 84 / 10 0 40 70 60 San Marcos Muni Airport 86 70 86 67 79 / 20 - 40 60 80 La Grange - Fayette Regional 86 72 86 69 80 / 30 10 40 50 90 San Antonio Intl Airport 88 72 87 69 82 / 20 0 50 70 70 Stinson Muni Airport 89 73 88 70 82 / 20 0 50 70 70 && .EWX WATCHES/WARNINGS/ADVISORIES... None. && Short-Term/Aviation...YB Long-Term...Runyen
Hazardous weather outlook, May 13, 4:15 AM CDT, 22 hours 48 minutes before
Hazardous Weather Outlook National Weather Service Austin/San Antonio TX 415 AM CDT Wed May 13 2020 TXZ171>173-183>194-202>209-217>225-228-141000- Llano-Burnet-Williamson-Val Verde-Edwards-Real-Kerr-Bandera- Gillespie-Kendall-Blanco-Hays-Travis-Bastrop-Lee-Kinney-Uvalde- Medina-Bexar-Comal-Guadalupe-Caldwell-Fayette-Maverick-Zavala- Frio-Atascosa-Wilson-Karnes-Gonzales-De Witt-Lavaca-Dimmit- 415 AM CDT Wed May 13 2020 This Hazardous Weather Outlook is for South-Central Texas.. .DAY ONE...Today And Tonight. Isolated severe storms are possible late this afternoon and evening along the Rio Grande and southern Edwards Plateau. Large hail and damaging straight-line winds are the primary threats. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday. Locally heavy rainfall is possible Friday night through Saturday across South Central Texas. Between 2 and 4 inches of rainfall is currently forecast, with isolated amounts of 6 inches. Dangerous flash flood impacts and river flooding could occur. Further details on timing, locations, and rainfall amounts will be refined through the week. .SPOTTER INFORMATION STATEMENT... Spotter are encouraged to submit storm reports and rainfall amounts to the National Weather Service.
In the hours before
Special weather statement, May 13, 9:37 PM CDT, 5 hours 26 minutes before
Special Weather Statement National Weather Service Austin/San Antonio TX 937 PM CDT Wed May 13 2020 TXZ183-140315- Val Verde TX- 937 PM CDT Wed May 13 2020 ...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN VAL VERDE COUNTY UNTIL 1015 PM CDT... At 937 PM CDT, Doppler radar was tracking a strong thunderstorm 10 miles southeast of Pandale, or 18 miles north of Langtry, moving east at 25 mph. Nickel size hail and winds in excess of 40 mph will be possible with this storm. Locations impacted include... Juno and Bakers Crossing. PRECAUTIONARY/PREPAREDNESS ACTIONS... This storm may intensify, so be certain to monitor local radio stations and available television stations for additional information and possible warnings from the National Weather Service. && A Severe Thunderstorm Watch remains in effect until 1000 PM CDT for south central Texas. LAT...LON 3001 10155 3012 10153 3020 10103 2973 10114 TIME...MOT...LOC 0237Z 282DEG 22KT 3006 10147 CP
Special weather statement, May 13, 10:54 PM CDT, 4 hours 9 minutes before
Special Weather Statement
National Weather Service Austin/San Antonio TX
1054 PM CDT Wed May 13 2020
TXZ183-184-140500-
Val Verde TX-Edwards TX-
1054 PM CDT Wed May 13 2020
...SIGNIFICANT WEATHER ADVISORY FOR EDWARDS AND NORTHEASTERN VAL
VERDE COUNTIES UNTIL MIDNIGHT CDT...
At 1054 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from 22 miles northwest of Rocksprings to 22 miles
south of Sonora to 10 miles west of Loma Alta. Movement was east at
35 mph.
Nickel size hail and winds in excess of 40 mph will be possible with
these storms.
Locations impacted include...
Rocksprings, Loma Alta, Carta Valley, Vinegarone, Devils River State
Nat Area Del Norte, Us-277 Near The Sutton-
Edwards County Line, Kickapoo Cavern State Park and Devil's Sinkhole
State Natural Area.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
These storms may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
&&
LAT...LON 3029 10089 3029 10004 2963 10029 2962 10048
2984 10109
TIME...MOT...LOC 0354Z 266DEG 30KT 3022 10050 3025 10072 2993 10096
CPSpecial weather statement, May 14, 12:23 AM CDT, 2 hours 40 minutes before
Special Weather Statement
National Weather Service Austin/San Antonio TX
1223 AM CDT Thu May 14 2020
TXZ184>186-140615-
Kerr TX-Edwards TX-Real TX-
1223 AM CDT Thu May 14 2020
...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN KERR...CENTRAL
EDWARDS AND NORTHERN REAL COUNTIES UNTIL 115 AM CDT...
At 1223 AM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from 9 miles south of Telegraph to 14 miles
northeast of Vance to 9 miles east of Carta Valley. Movement was east
at 25 mph.
Nickel size hail and winds in excess of 40 mph will be possible with
these storms.
Locations impacted include...
Vance, Kerr Wildlife Management Area, Barksdale, Devil's Sinkhole
State Natural Area and Prade Ranch.
LAT...LON 3027 9943 2995 9947 2965 10022 2975 10069
3004 10011 3026 10003
TIME...MOT...LOC 0523Z 278DEG 20KT 3019 9990 3001 9992 2977 10052
RUNYENSpecial weather statement, May 14, 1:03 AM CDT, 2 hours before
Special Weather Statement
National Weather Service Austin/San Antonio TX
103 AM CDT Thu May 14 2020
TXZ184>188-202-203-140700-
Uvalde TX-Gillespie TX-Kerr TX-Kinney TX-Edwards TX-Real TX-
Bandera TX-
103 AM CDT Thu May 14 2020
...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN BANDERA...KERR...
NORTHEASTERN KINNEY...NORTHWESTERN UVALDE...SOUTHWESTERN GILLESPIE...
SOUTHEASTERN EDWARDS AND REAL COUNTIES UNTIL 200 AM CDT...
At 102 AM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from 9 miles northwest of Mountain Home to 8 miles
southwest of Kerr Wildlife Management Area to 16 miles north of Alamo
Village. Movement was east at 25 mph.
Half inch hail and winds in excess of 40 mph will be possible with
these storms.
Locations impacted include...
Medina, Kerrville, Fredericksburg, Leakey, Vanderpool, Ingram, Hunt,
Camp Wood, Camp Verde, Barksdale, Tuff, Tivydale, Kerrville-Schreiner
Park, Vance, Waltonia, Kerr Wildlife Management Area, Center Point,
Reagan Wells, Rio Frio and Harper.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Heavy rainfall is also occurring with these storms, and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.
&&
LAT...LON 2989 9898 2943 10005 2967 10059 3002 9982
3029 9968 3030 9889
TIME...MOT...LOC 0602Z 278DEG 23KT 3024 9952 2998 9958 2967 10043
RUNYENSpecial weather statement, May 14, 1:57 AM CDT, 1 hour 6 minutes before
Special Weather Statement
National Weather Service Austin/San Antonio TX
157 AM CDT Thu May 14 2020
TXZ185>189-203-204-140800-
Uvalde TX-Gillespie TX-Kerr TX-Medina TX-Real TX-Bandera TX-
Kendall TX-
157 AM CDT Thu May 14 2020
...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN MEDINA...BANDERA...
EASTERN KERR...NORTHERN UVALDE...SOUTHWESTERN GILLESPIE...
NORTHWESTERN KENDALL AND SOUTHERN REAL COUNTIES UNTIL 300 AM CDT...
At 156 AM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Mountain Home to Kerrville to near Medina
to Camp Wood. Movement was east at 25 mph.
Half inch hail and winds in excess of 40 mph will be possible with
these storms.
Locations impacted include...
Medina, Kerrville, Comfort, Bandera, Leakey, Vanderpool, Tarpley,
Ingram, Camp Wood, Camp Verde, Tuff, Tivydale, Kerrville-Schreiner
Park, Waltonia, Welfare, Nelson City, Center Point, Reagan Wells,
Utopia and Waring.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Torrential rainfall is also occurring with these storms, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 3006 9867 2978 9885 2958 9927 2947 10009
2956 10012 2962 10011 2963 10001 2966 10003
2968 10002 2971 10006 2972 10002 2976 10003
2986 9951 3006 9932 3023 9944 3028 9897
TIME...MOT...LOC 0656Z 269DEG 21KT 3019 9930 3006 9913 2978 9930 2966
10001
RUNYENSpecial weather statement, May 14, 2:57 AM CDT, 6 minutes before
Special Weather Statement
National Weather Service Austin/San Antonio TX
257 AM CDT Thu May 14 2020
TXZ186-187-189-203>206-140845-
Comal TX-Bexar TX-Uvalde TX-Kerr TX-Medina TX-Bandera TX-Kendall TX-
257 AM CDT Thu May 14 2020
...SIGNIFICANT WEATHER ADVISORY FOR NORTHERN MEDINA...SOUTHEASTERN
BANDERA...SOUTHEASTERN KERR...NORTHERN UVALDE...KENDALL...
NORTHWESTERN BEXAR AND WEST CENTRAL COMAL COUNTIES UNTIL 345 AM
CDT...
At 257 AM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Old Tunnel State Park to near Kronkosky
State Natural Area to 9 miles southeast of Utopia to near Montell.
Movement was east at 25 mph.
Half inch hail and winds in excess of 40 mph will be possible with
these storms.
Locations impacted include...
Northwest San Antonio, Boerne, Hondo, Comfort, Bandera, Tarpley,
Helotes, Fair Oaks Ranch, Bulverde, Shavano Park, Cross Mountain,
Laguna, Walnut Grove, Kendalia, Bandera Falls, The Dominion, Quihi,
Concan, Mico and Sisterdale.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Heavy rainfall is also occurring with these storms, and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.
&&
LAT...LON 3008 9853 3003 9849 2958 9855 2936 9908
2932 10004 2958 10005 2961 9955 2976 9912
3012 9900
TIME...MOT...LOC 0757Z 290DEG 23KT 3006 9880 2969 9886 2950 9944 2949
9997
RUNYENThe office that day
Everything else NWS Austin/San Antonio, TX issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 13, 8:53 PM CDT | Special Weather Statement | EWX | Terrell | 52 min |
| May 13, 9:37 PM CDT | Special Weather Statement | EWX | Val Verde | 38 min |
| May 13, 10:04 PM CDT | Severe Thunderstorm Warning | EWX | Val Verde | 56 min |
| May 13, 10:54 PM CDT | Special Weather Statement | EWX | Edwards | 66 min |
| May 13, 11:14 PM CDT | Severe Thunderstorm Warning | EWX | Edwards, Val Verde | 31 min |
| May 14, 12:23 AM CDT | Special Weather Statement | EWX | Real | 52 min |
| May 14, 12:27 AM CDT | Severe Thunderstorm Warning | EWX | Edwards, Kinney | 37 min |
| May 14, 12:59 AM CDT | Areal Flood Advisory | EWX | Edwards, Kerr, Real | 3 hr |
| May 14, 1:03 AM CDT | Special Weather Statement | EWX | Kerr, Real | 57 min |
| May 14, 1:57 AM CDT | Special Weather Statement | EWX | Bandera | 63 min |
| May 14, 2:04 AM CDT | Areal Flood Advisory | EWX | Bandera, Edwards, Kerr, Kinney, Real, Uvalde | 3 hr |
| May 14, 2:57 AM CDT | Special Weather Statement | EWX | Kendall, Uvalde | 48 min |
| May 14, 3:39 AM CDT | Special Weather Statement | EWX | Medina | 51 min |
| May 14, 3:47 AM CDT | Areal Flood Advisory | EWX | Bandera, Medina, Uvalde | 3 hr |
| May 14, 4:59 AM CDT | Areal Flood Advisory | EWX | Bexar | 3 hr |
Nearby
Severe Thunderstorm Warnings in Texas, 2020Every severe thunderstorm warning in 2020
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.